Illinois, 2016

Hail in Illinois, October 6, 2016

October 6, 2016 · NWS ILX · 1 event in 1 county or zone

An approaching cold front triggered scattered showers and thunderstorms across west-central Illinois during the pre-dawn hours of October 6th. A few of the cells produced hail, with the largest stones up to the size of nickels being reported near Abingdon in Knox County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching cold front triggered scattered showers and thunderstorms across west-central Illinois during the pre-dawn hours of October 6th. A few of the cells produced hail, with the largest stones up to the size of nickels being reported near Abingdon in Knox County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 5, 10:57 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 5, 10:57 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1157 PM CDT WED OCT 5 2016

.UPDATE...
Issued at 901 PM CDT Wed Oct 5 2016

Another upper-level disturbance will approach the area overnight.
WAA/isentropic ascent of this feature will develop showers/storms
in the vicinity of the nearly stationary surface frontal boundary
that extends from the southern Plains into northern Ontario.

Finally starting to get some radar returns from the convective
looking mid cloud deck over Iowa and Missouri. Most guidance
suggests these trends should persist through the night, with
western portions of the forecast area at risk for rainfall by
Thursday morning. Have updated PoPs for the latest trends, mainly
a slower arrival of the rainfall threat. Otherwise, only minor
tweaks are needed to the hourly trends.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 240 PM CDT Wed Oct 5 2016

The front out to the west should remain there as the next storm
system develops over the southern Plains before moving to the
northeast along the boundary, bringing showers and thunderstorms
back into the Midwest. For this evening, warmer overnight lows as
increasing clouds and southerly winds work in tandem to keep the
temps from  dropping too much in the early morning hours.  Models
point to the wave moving up from the SW increasing the pops from the
SW northeastward, particularly NW of the IL River valley after
midnight and into the morning hours.  The pops will remain in place
through tomorrow, particularly to the west of the I-55 corridor.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 240 PM CDT Wed Oct 5 2016

Showers and thunderstorms will be ongoing Thursday evening in
northwestern parts of the CWA, mainly northwest of I-55, with the
highest pops being northwest of the Illinois river during the
overnight hours.  As the frontal system moves east through the CWA
late Thursday night/early Friday morning, precip will gradually
diminish with only a slight chance of precip expected during the day
Friday and Friday evening.  Behind this front, high pressure will
build into the area for the weekend, reaching the Great Lakes by
Sunday afternoon.  This high pressure will reach the eastern parts
of the Great Lakes by Monday afternoon with the actual surface ridge
pushing into the east coast. By the middle of the week another
weather system will move out into the plains toward the area. Models
are similar with the upper level flow becoming more southwesterly,
but differences are there with the timing of the next wave and any
frontal system on the surface. So will not make any adjustments to
the model blended grids for mid week.

Temps will be above normal for the eastern half of the CWA Friday as
the front should be making its way through the area. Then as the
high pressure builds into the region for the weekend, temps will
turn cooler/below normal for the weekend. As the high pressure
slides east the beginning of next week, temps will once again rise
to above normal, with highs in the middle to upper 70s by Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1155 PM CDT Wed Oct 5 2016

Another predominantly VFR 06Z TAF period is anticipated across
the central Illinois terminals. A disturbance will track west of
the area tonight into Thursday, and will be accompanied by a showers/storms.
However, moisture is lacking and coverage is expected to be too
low to go above a VCTS mention. The more eastern terminals, KDEC &
KCMI, should remain completely dry.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Bak
SHORT TERM...HJS
LONG TERM...Auten
AVIATION...Bak
Hazardous weather outlook, Oct 5, 2:30 PM CST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CDT WED OCT 5 2016

ILZ027>029-036-037-040-041-047>050-061100-
CASS-FULTON-KNOX-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-SCOTT-STARK-
TAZEWELL-
330 PM CDT WED OCT 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE PRIMARILY AFTER MIDNIGHT.
WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED, A FEW STORMS LATE
TONIGHT COULD CONTAIN SOME HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY
NIGHT. SEVERE WEATHER IS NOT ANTICIPATED WITH THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

ILZ030-031-038-042-043-051-061100-
DE WITT-LOGAN-MARSHALL-MCLEAN-SANGAMON-WOODFORD-
330 PM CDT WED OCT 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT, BUT NO
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY
NIGHT. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ILZ044>046-052>057-061-061100-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-
SHELBY-VERMILION-
330 PM CDT WED OCT 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT, BUT NO
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY, PRIMARILY IN THE
MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ILZ062-063-066>068-071>073-061100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
330 PM CDT WED OCT 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

MILLER

The radar

The Quad Cities radar (KDVN), 90 km away, was scanning. The volume nearest the first event began at 06:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
October 6, 12:34 AM CST to 12:39 AM CST
Where
Knox County, 1 mi N of Abingdon
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
40.815, -90.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661289.